Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 62, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 17, 2018, 7:45 PM MDT for 5 counties in Nebraska. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2018, 7:45 PM MDT (01:45 UTC)
- Expired
- May 17, 2018, 8:45 PM MDT
- In force
- 60 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 70.0 mph
Counties Arthur County, NE, Deuel County, NE, Garden County, NE, Grant County, NE, Keith County, NE
The radar
The North Platte radar (KLNX), 152 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 7:58 PM MDT | TSTM WND GST 70 | Crescent Lake, NE | MESONET STATION RESN1, CRESCENT LAKE. |
| May 17, 8:10 PM MDT | TSTM WND GST 60 | 21 Ne Lewellen, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 1, 7:32 PM MST | Severe Thunderstorm Watch | SPC | 135 days |
| May 17, 4:57 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1242 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 2392 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.7
The text
As transmitted.
889
WUUS53 KLBF 180145
SVRLBF
NEC005-049-069-075-101-180245-
/O.NEW.KLBF.SV.W.0062.180518T0145Z-180518T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
745 PM MDT THU MAY 17 2018
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Western Arthur County in west central Nebraska...
Western Grant County in west central Nebraska...
Western Keith County in southwestern Nebraska...
Garden County in the Panhandle of Nebraska...
Deuel County in the Panhandle of Nebraska...
* Until 845 PM MDT
* At 744 PM MDT, severe thunderstorms were located along a line
extending from 7 miles southwest of Ellsworth to 9 miles north of
Oshkosh to 7 miles northwest of Julesburg, moving northeast at 45
mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Ogallala, Chappell, Oshkosh, Big Springs, Brule, Lewellen, Lisco,
Ashby, Barton, Lemoyne, Crescent Lake National Wildlife Refuge,
Dogtown Flats, Swede Lake, Deer Lake, Britton Lake, Megeath,
Richardson Lake, Miles Lake, Mumper and Mount Vernon.
This includes the following highways...
Highway 2 between mile markers 133 and 142.
Highway 61 between mile markers 80 and 90, and between mile markers
102 and 104.
Highway 92 between mile markers 115 and 137.
Interstate 80 in Nebraska between mile markers 78 and 127.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4201 10267 4201 10201 4209 10200 4209 10183
4101 10169 4101 10262 4139 10261 4140 10264
4174 10264 4177 10268
TIME...MOT...LOC 0144Z 246DEG 39KT 4201 10242 4155 10231 4108 10233
HAIL...0.88IN
WIND...70MPH
$$
Kulik2 follow-up statements
161
WWUS53 KLBF 180214
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
814 PM MDT THU MAY 17 2018
NEC005-049-069-075-101-180245-
/O.CON.KLBF.SV.W.0062.000000T0000Z-180518T0245Z/
Arthur NE-Grant NE-Keith NE-Garden NE-Deuel NE-
814 PM MDT THU MAY 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MDT
FOR WESTERN ARTHUR...WESTERN GRANT...WESTERN KEITH...EASTERN GARDEN
AND EASTERN DEUEL COUNTIES...
At 813 PM MDT, severe thunderstorms were located along a line
extending from near Ellsworth to 16 miles west of Arthur to 8 miles
northwest of Barton, moving east at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Ogallala, Oshkosh, Big Springs, Brule, Lewellen, Ashby, Barton,
Lemoyne, Swede Lake, Deer Lake, Britton Lake, Megeath, Bourquim Hill,
Adams Flats, Eagle Gulch Campground, Ruthon, Clear Creek State
Wildlife Management Area, Rackett, Intersection of Highway 27 and 9
Mile Road and Kincaid Lake.
This includes the following highways...
Highway 2 between mile markers 133 and 142.
Highway 61 between mile markers 82 and 90.
Highway 92 between mile markers 115 and 136.
Interstate 80 in Nebraska between mile markers 90 and 127.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4201 10201 4209 10200 4209 10183 4105 10170
4101 10217 4101 10241 4161 10230 4201 10240
TIME...MOT...LOC 0213Z 275DEG 32KT 4205 10223 4160 10201 4114 10224
HAIL...0.75IN
WIND...60MPH
$$
Kulik242
WWUS53 KLBF 180242
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
842 PM MDT THU MAY 17 2018
NEC005-049-069-075-101-180251-
/O.EXP.KLBF.SV.W.0062.000000T0000Z-180518T0245Z/
Arthur NE-Grant NE-Keith NE-Garden NE-Deuel NE-
842 PM MDT THU MAY 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN ARTHUR...WESTERN
GRANT...WESTERN KEITH...EASTERN GARDEN AND EASTERN DEUEL COUNTIES
WILL EXPIRE AT 845 PM MDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with these thunderstorms.
A severe thunderstorm watch remains in effect until 1100 PM MDT for
the Panhandle of, southwestern and west central Nebraska.
LAT...LON 4201 10201 4209 10200 4209 10183 4105 10170
4101 10217 4101 10241 4161 10230 4201 10240
TIME...MOT...LOC 0241Z 270DEG 39KT 4217 10188 4172 10166 4126 10189
$$
KulikWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 5:34 PM MDT, 2 hours 11 minutes earlier.
Area forecast discussion, May 17, 5:34 PM MDT, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service North Platte NE 634 PM CDT Thu May 17 2018 .SHORT TERM...(This evening through Friday) Issued at 344 PM CDT Thu May 17 2018 An upper trough was positioned across the Great Basin late this afternoon. Disturbances on the downstream side of this trough along the Central and Northern High Plains will lift northeast overnight. Across western Nebraska, scattered thunderstorms in the panhandle will move east and should expand in coverage. A low level jet is expected to sustain thunderstorm development. The latest HRRR and NAM models do not develop deep convection southward into southwest Nebraska. However, southeastward development is expected. Any storms this evening would favor large hail and gusty winds, with a transition more towards brief heavy rain and gusty winds as system coverage increases. Much of the thunderstorms should remain west of highway 83 before midnight, then progress eastward overnight. With the atmosphere fairly moist with precipitable water values from an inch up to 1.25 inches, locally heavy rainfall over an inch is possible. On Friday, scattered showers are expected mainly east of highway 83 during the morning, with a chance further west. In the afternoon, thunderstorms expected to develop, especially after 21z, ahead of the advancing upper trough. Focus will be along a weak front aloft, with models indicating initiation from between Valentine through Bassett south through Mullen and Thedford. A few storms by late afternoon could be severe. .LONG TERM...(Friday night through Thursday) Issued at 344 PM CDT Thu May 17 2018 The upper trough will advance into most of western Nebraska as a closed lows deepens in northeast Colorado. Likely to categorical POPs with widespread showers and thunderstorms expected as a cold front advances southeast overnight. With precipitable water values remaining high up to 1.25 inches, and fairly widespread showers and thunderstorms, areas of heavy rainfall expected. One to 1.5 inches of rainfall is forecast most of the forecast area, with local amounts near 2 inches. Chances increase that at least localized minor flooding will occur. A few storms could also be severe during the evening. On Saturday and Saturday night, the upper trough and closed low will move across. While strong or severe storms are not expected, the threat for showers and a few thunderstorms will continue. Additional rainfall of a quarter to half inch is expected, with locally up to an inch possible. Therefore, some continued chances for heavy rainfall and localized minor flooding could continue. Much cooler, with highs from the upper 40s to lower 50s northwest, to near 60 far southeast. Sunday, morning shower chances remain across the east as the system begins to exit the area. Highs should reach the lower 60s most areas. Mainly dry Sunday night into Monday as temporary upper ridging develops across the Central Plains. Chances for showers and thunderstorms return Monday night through Thursday of next week, as an upper trough in the western U.S. keeps gulf moisture in place across the region. Upper flow begins the period fairly zonal, then more southwesterly as the upper trough lifts northeast. Highs warm from the low 70s Monday, to the upper 70s to around 80 Tuesday through Thursday. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 631 PM CDT Thu May 17 2018 Thunderstorms will organize and move east across the area this evening and overnight. Areas of MVFR can be expected where thunderstorms occur. Otherwise some lower ceilings and MVFR conditions can be expected Friday morning prior to 18Z. Low level wind shear will also be a concern tonight as a southerly low level jet increases to 50 kt. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Roberg LONG TERM...Roberg AVIATION...Taylor
Hazardous weather outlook, May 17, 1:35 PM MDT, 6 hours 10 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 235 PM CDT Thu May 17 2018 NEZ004>010-022>029-035>038-056>059-069>071-094-181945- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 235 PM CDT Thu May 17 2018 /135 PM MDT Thu May 17 2018/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT. Severe thunderstorms are possible this evening across western Nebraska and the eastern Panhandle. The area of greatest concern will be west of an Ogallala to Merriman line. Large hail, damaging winds, frequent lightning, and heavy rainfall will all be possible. Additional thunderstorm development overnight may bring heavy rain, strong winds, and frequent lightning to much of the area. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. Severe thunderstorms will again be possible Friday evening. The area of greatest concern will be south of an Alliance to Burwell line. Large hail, damaging winds, frequent lightning, and locally heavy rainfall will again be the main hazards. Heavy rainfall totaling 1 to 3 inches will be possible from now through Saturday night. Locally heavier amounts will also be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening across the Western Sandhills and eastern Panhandle of Nebraska. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte Jurgensen
In the hours before
Local storm report, May 17, 7:39 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
839 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 PM TSTM WND GST 5 E ANTIOCH 42.07N 102.52W
05/17/2018 E60 MPH SHERIDAN NE PUBLIC
&&
JGOMEZLocal storm report, May 17, 7:44 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
844 PM CDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND GST 14 SW OSHKOSH 41.27N 102.54W
05/17/2018 E60 MPH GARDEN NE PUBLIC
&&
NMJThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 6:55 PM MDT | Severe Thunderstorm Warning | LBF | Deuel, Garden | 50 min |
| May 17, 7:13 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 47 min |
| May 17, 7:55 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 50 min |
| May 17, 8:26 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Grant, Hooker, Keith, McPherson | 49 min |
| May 17, 9:39 PM MDT | Special Weather Statement | LBF | Cherry, Hooker, Logan, McPherson, Thomas | 66 min |
| May 17, 10:20 PM MDT | Special Weather Statement | LBF | Arthur | 40 min |
| May 17, 10:38 PM MDT | Special Weather Statement | LBF | Garden | 52 min |
| May 17, 11:02 PM MDT | Special Weather Statement | LBF | Arthur | 43 min |
| May 17, 11:27 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, McPherson | 48 min |
| May 17, 11:40 PM MDT | Special Weather Statement | LBF | Boyd, Custer, Garfield, Holt, Loup, Rock | 50 min |
| May 18, 2:24 AM MDT | Flood Watch | LBF | Arthur, Custer, Deuel, Garden, Keith, Lincoln and 3 more | 40 hr |
| May 18, 2:48 AM MDT | Special Weather Statement | LBF | Garfield, Loup | 42 min |
| May 18, 8:07 AM MDT | River Flood Warning | LBF | Garden, Keith | 4 days |
| May 18, 8:07 AM MDT | River Flood Warning | LBF | Lincoln | 5 days |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.